Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 239, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2012, 5:23 PM EDT for Bullitt County, Nelson County, Spencer County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 5:23 PM EDT (21:23 UTC)
- Expired
- May 4, 2012, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bullitt County, KY, Nelson County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:30 PM EDT | TSTM WND GST 60 | 2 Ne Nazareth, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988
WUUS53 KLMK 042123
SVRLMK
KYC029-179-215-042200-
/O.NEW.KLMK.SV.W.0239.120504T2123Z-120504T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BULLITT COUNTY IN NORTH CENTRAL KENTUCKY...
NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY...
SOUTHWESTERN SPENCER COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 600 PM EDT
* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LENORE...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
BARDSTOWN...
COXS CREEK AND HUNTERS...
WITHROW AND FAIRFIELD...
EAST BARDSTOWN AND BLOOMFIELD...
WOODLAWN AND BOTLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3803 8556 3791 8520 3785 8527 3785 8528
3784 8528 3783 8530 3781 8531 3778 8535
3778 8536 3777 8536 3776 8538 3789 8565
TIME...MOT...LOC 2124Z 299DEG 31KT 3792 8552
WIND...HAIL 60MPH 1.00IN
$$
MJ2 follow-up statements
914
WWUS53 KLMK 042142
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM EDT FRI MAY 4 2012
KYC029-179-215-042200-
/O.CON.KLMK.SV.W.0239.000000T0000Z-120504T2200Z/
NELSON KY-SPENCER KY-BULLITT KY-
542 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN BULLITT...SOUTHWESTERN SPENCER AND NORTHERN NELSON
COUNTIES...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR EAST BARDSTOWN...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
BARDSTOWN...
CHAPLIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3803 8556 3791 8520 3785 8527 3785 8528
3784 8528 3783 8530 3781 8531 3778 8535
3778 8536 3777 8536 3776 8538 3789 8565
TIME...MOT...LOC 2143Z 299DEG 31KT 3785 8535
WIND...HAIL 60MPH 1.00IN
$$
MJ614
WWUS53 KLMK 042155
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
555 PM EDT FRI MAY 4 2012
KYC029-179-215-042205-
/O.EXP.KLMK.SV.W.0239.000000T0000Z-120504T2200Z/
NELSON KY-SPENCER KY-BULLITT KY-
555 PM EDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BULLITT...SOUTHWESTERN
SPENCER AND NORTHERN NELSON COUNTIES WILL BE ALLOWED TO EXPIRE AT
600 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3803 8556 3791 8520 3785 8527 3785 8528
3784 8528 3783 8530 3781 8531 3778 8535
3778 8536 3777 8536 3776 8538 3789 8565
TIME...MOT...LOC 2155Z 299DEG 31KT 3780 8524
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:21 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 4, 3:21 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 321 PM EDT FRI MAY 04 2012 .Short Term (Tonight through Saturday night)... Issued at 320 PM EDT May 4 2012 Main concern is in the near term, as a bowing line of thunderstorms over SW Indiana approaches the area. Expect severe winds and excessive lightning, mainly in the I-64 corridor for the next few hours, and the short-term will key on that. Environment south of WW 238 is fairly capped, and POPs heading into early evening will be limited to 20-30 in those areas. Routine forecast products will be taking a back seat to statements and warnings, especially as this activity traverses the Louisville Metro roughly between 5 and 6 PM. Still taking models with a grain of salt as they have not locked on with what is going on now. That said, still carrying low-end likely POPs for tonight as the front drops southward to near the Ohio River. SVR threat should be diminishing rapidly around sunset. General trend in POP on Saturday will be downward, but it is too difficult to time any impulses in the flow aloft. With a front hung up across Kentucky and still a juicy atmosphere, will not drop POPs below 20-30, and that will be late in the day. Actually taper down to a dry forecast Saturday night. .Long Term (Sunday through Friday)... Issued at 310 PM EDT May 4 2012 With a weak sfc front situated over the area Sunday, isolated showers/t-storms will be possible Sunday and Sunday evening. However, an upper ridge will become established over the area on Sunday limiting convective development. A cap is apparent for Sun afternoon on GFS soundings. By late Sun night/early Monday morning, pre-frontal convection ahead of an approaching cold front will enter our western forecast area. Latest models indicate that we would be warm sectored on Monday with convection likely in a warm moist unstable environment. The cold front looks to pass through the region Monday night with perhaps the strongest convection accompanying the front or just ahead of the front where the best dynamics are available. It's a little tough to nail down timing at this point, but strong to possibly severe storms look possible Monday afternoon/night. Sunday/Monday temperatures will be warm in the low to mid 80s for highs and mid to upper 60s for lows. Following the cold front, the rest of the week will be cooler (slightly below normal). Some lingering showers will stick around with waves in the upper trough behind the cold front. A rumble of thunder may still be possible early Tues. Models vary on how quickly the upper trough will move east into the New England states. Most models follow a more progressive soln like the 12Z GFS. However, the ECMWF and a few ensemble members indicate a slower solution so will keep POPs in through Wed. May need to remove them if models lock onto a more progressive soln. Temperatures will be in the upper 60s to mid 70s for highs Tues-Fri. Thurs-Fri look dry at this point with upper ridging over the area. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT May 4 2012 Juicy low-level atmosphere has allowed quite a bit of strato-cu to develop, especially over SDF and LEX which are now carrying high-end MVFR ceilings. Low-confidence forecast especially at SDF and LEX. Could make a strong argument to carry VCTS for much of the next 24 hrs, but very difficult to pin down any better than that. Will start VCTS around mid-afternoon as convection pops in the heat of the day, and carry it through the night as one or more complexes may roll through, with the front dropping ever closer to the Ohio River. BWG is the only point that I have real confidence in, or at least believe the most likely scenario is no storms. Included some MVFR fog for BWG around daybreak, while SDF and LEX will likely be convection or nothing. For Saturday the front hangs up very close to SDF and LEX. Will keep a variable wind directon there. So hard to time any convective impulses, that the best course of action seems to be VFR with a mid-level ceiling. BWG should stay south of the front with light SW winds. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......RAS Long Term........AMS Aviation.........RAS
Hazardous weather outlook, May 4, 3:29 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT FRI MAY 4 2012 INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>056- 051930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. SOME SEVERE STORMS ARE LIKELY WITH DAMAGING WINDS...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM EDT...9 PM CDT. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG THE I-64 CORRIDOR. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A SERIOUS THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. KYZ037-042-043-049-057-061>067-070>078-081-082-051930- HARRISON KY-BOURBON KY-NICHOLAS KY-CLARK KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OR EARLY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS OR LARGE HAIL. STORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. RAS/AMS
In the hours before
Special weather statement, May 4, 3:50 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 350 PM EDT FRI MAY 4 2012 INZ091-092-KYZ030-031-042200- FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY- INCLUDING THE CITIES OF...NEW ALBANY...JEFFERSONVILLE... LOUISVILLE...LA GRANGE 350 PM EDT FRI MAY 4 2012 ...STRONG TO SEVERE STORMS WILL ENTER LOUISVILLE METRO AROUND 5 PM... A LINE OF SEVERE THUNDERSTORMS OVER SOUTH-CENTRAL INDIANA WILL CONTINUE TO MOVE EAST INTO THE LOUISVILLE METRO AREA. EXPECT WIND GUSTS UP TO 60 MPH AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING BETWEEN 5 AND 6 PM AS THESE STORMS MOVE THROUGH. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD HAVE A PLAN TO TAKE COVER...AND BE READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES. RAS
Local storm report, May 4, 4:10 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST IRELAND 38.42N 87.00W
05/04/2012 E60 MPH DUBOIS IN BROADCAST MEDIA
SOME TREES REPORTED DOWN.
&&
EVENT NUMBER LMK1200598
SZAPPANOSLocal storm report, May 4, 4:19 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST ECKERTY 38.32N 86.62W
05/04/2012 E60 MPH CRAWFORD IN LAW ENFORCEMENT
&&
EVENT NUMBER LMK1200599
SZAPPANOSLocal storm report, May 4, 4:34 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 1 W HANCOCK CHAPEL 38.38N 86.21W
05/04/2012 HARRISON IN LAW ENFORCEMENT
SOME TREES REPORTED DOWN.
&&
EVENT NUMBER LMK1200600
SZAPPANOSLocal storm report, May 4, 4:37 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 W HANCOCK CHAPEL 38.38N 86.21W
05/04/2012 HARRISON IN LAW ENFORCEMENT
SOME TREES REPORTED DOWN.
&&
CORRECTED EVENT TIME
EVENT NUMBER LMK1200600
SZAPPANOSSpecial weather statement, May 4, 5:21 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT FRI MAY 4 2012
KYZ029-038-045-042145-
BULLITT-NELSON-SPENCER-
521 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 MPH WINDS...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHEPHERDSVILLE...AND MOVING EAST AT 35 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...HALF INCH HAIL...AND STRONG GUSTY
WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHEPHERDSVILLE...
BARDSTOWN...
BROWNINGTON AND SOLITUDE...
LENORE AND DEATSVILLE...
COXS CREEK AND HUNTERS...
BOURBON SPRINGS AND WITHROW...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
112 AND 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3807 8571 3801 8524 3788 8533 3782 8536
3776 8543 3791 8577
TIME...MOT...LOC 2120Z 290DEG 29KT 3796 8562
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:09 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 36 min |
| May 4, 4:33 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade, Oldham | 27 min |
| May 4, 4:57 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 33 min |
| May 4, 5:21 PM EDT | Special Weather Statement | LMK | Bullitt, Nelson | 24 min |
| May 4, 5:45 PM EDT | Special Weather Statement | LMK | Mercer, Washington | 45 min |
| May 4, 6:18 PM EDT | Special Weather Statement | LMK | Boyle, Garrard, Jessamine, Lincoln, Madison | 42 min |
| May 4, 6:43 PM EDT | Special Weather Statement | LMK | Nicholas | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.